Just started Enbrel

Injected myself (pen type) for the first time yesterday under supervision of the specialist nurse (she was lovely). The only problem I had was gripping the fat on my belly to inject - my best hand was only just strong enough to hold up the fat. Don't think I'll be able to manage a belly jab on a not so good day, but will be ok with thigh injections. Nurse explained the precautions I need to take, ie washing fruit & vege, cook meats/eggs well, chicken pox etc. One thing I found a bit off putting was when she said that I need to inform GP/Rheumy as soon as I get some unusual symptom, never mind how slight. Obviously I need to be aware of possible side effects and had already read up about them, but when a professional tells you in person it sort of really brings it home how alert you need to be, especially for someone like me who tends to ignore things a bit. Something else she said that was news to me.. was that should I need to visit my GP with any ailment, I must not wait a week or two for an appointment but should be classed as urgent and seen straight away... must admit I found that aspect pretty scary.

Just hope all the hassle is worthwhile and enbrel does the trick for me like it has for many other folk....

One question, The nurse said that many folk get an injection site reaction of some sort, at the minute I just have a little red spot. :) Roughly how long will it be before I know if I'm going to get a reaction or not?

Last edited by

10 Replies

oldestnewest
  • I can't say about the reaction, but I'm on my 14th injection of enbrel. Found the red spot will come back after the injection, but, following suggestions from the hospital, I started by taking an anti-histamine a bit before the injection and a day or so later, plus I put antihistamine cream on the site. It hasn't done anything else since.

  • Thanks cathie,

    It's more of a dot than a spot and is starting to fade now, maybe I'll be lucky and not get a reaction. Have bought some antihistamine cream just in case.

    How are you getting on with enbrel?...I last read it was taking its time working for you with no significant improvement in your condition so far.

  • Thanks for asking. I'm getting on ok, I have days when I'm down, but today I'm really buzzing and trying to walk up and down. When I started it, I was really ill, I'd been off everything except steroids which had unpleasant side effects. So the Enbrel had rather a lot to overcome. I find the day after the injection I feel tired and achy but that could also be coming off the steroid - I'm down to 1mg a day so nearly there!

  • I inject Enbrel and have done so since 2012 with no side effects, apart from redness sometimes at the site I just leave it alone and it goes by the next day. As time goes on sometimes you may feel it sting as the injection goes in again all quite normal.

    As to notifying surgery when you become unwell, when I call the GP surgery for appointments I say: " I need to have an appointment today with a GP as I am on biologic treatment as it can effect any illness that I may have, and I need to know what it is before I contact my hospital team in case I might be required to stop injecting whilst I am ill." I say this so that I am not given an appointment with the prescribing nurse we have. If the doctor gives you any antibiotics contact your rheumy team and they will advise as to how long you need to stop injections and any other DMard if you are still on any.

  • Hello wishbone,

    I have been on Enbrel for 14 months now, and I have had no problems what so ever, thankfully. I do take antihistamines every day, so perhaps that is the reason I've not had any reactions.

    I was also given the same advice as you about foods, well cooked eggs etc and to keep an eye out for any changing skin conditions. Also, I had a complete update appointment with my GP recently and toward the end of the consultation he stressed quite clearly that if I have a sore throat or a cough starting, I must contact the surgery straight away and insist on seeing him that very day. I presume a sore throat can indicate problems with the lungs like nodules. It did put the wind up me a bit, because it was a reminder of the serious side effects Enbrel can have.

    But, common sense prevails, because I seem to be doing very well on these weekly injections and it's matter of just being sensible and vigilant really. As for your question about whether or not you are likely to have a reaction at the injection site, I really hope you don't, but at least you have been given good advice here to lessen the possibility.

    So, I hope you do as well as me and many other people on Enbrel.

    Take care. June x

  • Hi, I had 8 years with Etanacept with very little problem. For some injections I would get more of a mark/redness around the injection site than others for no apparent reason although if it is itchy I would be wary.

    You just have to be more aware of your body and its reactions and be prepared to either act sooner rather than see what its like in a day or two or miss a dose to enable your body to fight a cold or similar. Your body will take longer to fight any illness or infection and therefore may need extra help and if that is antibiotics the Enbrel will probably need to be stopped.

    For me with the food and prep I looked on it as being the same as when I was pregnant but then at the time it was only a few years previous.

    Nurses do seem to dwell more on the worst side effects but if you do get them it is important to get treatment but most people are fine.

    If it works for you the 'hassle' will be routine and very welcome.

    Good luck. Farm

  • Thanks for helpful replies.

    Phoned my GP for MRI scan results today and was told he wanted to see me, fortunately there was a cancellation so I was able to see him this afternoon. Apparently I now have a prolapsed disc in my lower spine to contend with. :( Anyway I told him that I'd just started enbrel and what the nurse said about being classed as urgent should I need to see him so he updated all info into my records.

    Regarding sore throats mentioned in petalnumber2's post... I've been having the odd one or two since I started taking methotrexate approx 8 weeks ago. They are intermittent and rarely last more than 24 hours. Mentioned this to my rheumy nurse when I saw her a couple of weeks back, she said if they become persistent I should phone straight away - presume persistent means lasting more than a day or two and not if they keep recurring for short periods like mine are? I'm sure she would have said something if the latter was the case, then again....

  • Hi wishbone I have been on Enbril for 6 weeks now, and apart from some site reactions which I treat with antihistamine and a strong steroid cream(not hydrocortisone) which was prescribed by a dermatologist. Enbril is doing wonders for me and I feel normal again, it's easy to ponder on the worst side effects as they are extremely bad, but most people (my rheumy nurse told me) get very little or no side effects, you just have to be vigilant to any changes in your body or any illness that may creep up on you, and your bloods which I get fortnightly will show anything up, my bloods have been holding up great, the only difference is my neutrofills are slightly down but my white blood cells are up so it evens it out so to speak (as told by rheumy & gp), nonetheless they are keeping a keen eye on them. I really can't imagine what I would be like without Enbril now as I was really poorly, and now I am doing propper physical exercise again, as I said it has been amazing for , and I hope you get the same benefits that I get :)

  • Thanks Iain, Glad that enbrel is doing a great job for you, and such a big improvement in just 6 weeks!...with a bit of luck I'll be back out bird watching with my friends before too long.. I haven't been out with them for around 6 months, partly due to my back problem but mainly due to serious limitations in how far I can walk with the pain in my stupid feet.

    Yep, it is easy to ponder the side effects and I'm probably guilty of doing so. Sort of wish I was of a similar mindset to what I had 10 years ago when I was diagnosed with RA and put on methotrexate, which worked fine for 9 years. I knew very little about the disease at the time and can recall being given a brief rundown on some of the possible side effects by rheumy, went home and had a quick read of the leaflet and thought.. blimey, if I take much notice of that little lot I'll go batty, so just got on with taking the tablets. Fortunately for me I had no side effects of note for the 9 years I was on mtx. :)

  • my first two injections went fine then I started to react-a very large red and itchy patch of about 3-4 ins diameter. An antihistimine one hour before AND an ice pack on the injection site for 15 mins does the trick for me now.

You may also like...